Wyoming, 2017

Hail and Damaging Wind in Wyoming, June 7, 2017

June 7, 2017 · NWS CYS · 5 events in 2 counties and zones

Thunderstorms produced large hail and damaging winds in northeast Goshen and Niobrara counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Thunderstorms produced large hail and damaging winds in northeast Goshen and Niobrara counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 7, 2:56 PM MST, 14 minutes earlier.

Area forecast discussion, Jun 7, 2:56 PM MST, 14 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
356 PM MDT Wed Jun 7 2017

.SHORT TERM...(This evening through Friday night)
Issued at 355 PM MDT Wed Jun 7 2017

Current KCYS radar loop over western Nebraska shows scattered
thunderstorms just north of the I-80 corridor this afternoon.
These thunderstorms have become strong and locally severe with
large hail and some strong winds. Believe this will continue over
the next 3 to 5 hours will additional activity developing further
north and west through this evening. These storms may also become
strong or severe with large hail and strong gusty winds.

For tonight, would not be surprised if thunderstorm activity
lingers through midnight due to a series of weak disturbances
aloft moving southeast across the area ahead of the upper level
ridge axis to the west. More organized squall lines or multi-cells
are possible as suggested by the HRRR and other high resolution
models. Otherwise, activity will gradually diminish in intensity
after midnight with patchy fog possible towards sunrise over the
areas of light winds and which received moderate to heavy
rainfall yesterday and today.

Warming trend will continue into Thursday as the upper level ridge
axis moves eastward into Wyoming. High temperatures will climb
into the 80's over the lower elevations of southeast Wyoming with
highs likely near 90 further east. Models show well-defined warm
air advection aloft across central Wyoming as this ridge builds
into the area. Further east, there is still a threat of strong
thunderstorms as this warm and dry air aloft will be slow to
progress eastward. Believe the coverage will be more isolated
compared to the last few days however, due to this drier air
aloft. Kept POP between 20 to 25 percent near and just east of the
Laramie Range including portions of the Nebraska panhandle. Llvl
winds will gradually veer into the southwest and west Thursday
night allowing drier air closer to the surface to push into the
region. As the upper level ridge slides east of the area on
Friday, deep southwest flow is expected over the area with even
warmer temperatures. This will begin a period of warmer than
normal temperatures through the weekend with highs in the mid 80's
to mid 90's likely. Drier conditions will begin on Friday across
the whole area into western Nebraska.

.LONG TERM...(Saturday through Wednesday)
Issued at 355 PM MDT Wed Jun 7 2017

West/southwest flow will prevail through the weekend as the next
upstream trough swings onto the West Coast. Latest model guidance
has slowed this trough about 12 hours or so compared to yesterday.
As a result, expect warm/dry conditions to linger longer, now to
include both Saturday/Sunday. H7 temperatures warm to between 15-17C
both days, which will boost high temps well into the 80s at most
spots, with even some low 90s across the western Nebraska Panhandle.
Both the GFS/ECMWF are consistent in lifting area of low pressure
from the Great Basin area on Monday, into Wyoming on Tuesday, and
the Dakotas by Wednesday. This drives a Pacific Front thru the state
Monday Night which spark off some convection, and depending upon
frontal timing, would not be surprised to see some strong-severe
convection. The trending north of this system's track suggests drier
conditions across the CWA than earlier anticipated. Temperatures
will cool behind Pacific cold front 60s west & 70s east by the
middle of next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1148 AM MDT Wed Jun 7 2017

Main challenge again today will be convective timing and extent
this afternoon, evening. Latest info consistently points to
showers/thunderstorms developing first along the Laramie Range
between 19-20Z, before spreading to surrounding areas thereafter.
This yields highest confidence in convective activity impacting
the KCYS terminal, so have added a TEMPO group 20-24Z here.
Otherwise, kept VCTS going until radar trends can be diagnosed
coincident with convective development this afternoon. Latest
models even suggest the potential for a couple of rogue supercells
developing off the Black Hills and diving south towards far
eastern WY and the northern Nebraska Panhandle after 00Z. Will
continue to monitor trends and add TEMPO mentions as necessary at
KCDR and KAIA. Convection winds down by late evening, giving way
to VFR conditions overnight.

&&

.FIRE WEATHER...
Issued at 308 PM MDT Wed Jun 7 2017

No Fire Weather concerns for the rest of the week and
through the weekend with fuels in green-up. Scattered showers and
thunderstorms will continue with a good potential of some wetting
rains this evening and once again on Thursday. Dry and very warm
conditions are expected to develop over the area by Friday.

&&

.HYDROLOGY...
Issued at 308 PM MDT Wed Jun 7 2017

High temperatures in the mountains will increase back into the
60s later this week while low temperatures are expected to stay
above freezing. This will result in continued snowmelt and rising
creeks and main stem rivers. In addition, moderate to heavy
rainfall from showers and thunderstorms today and tonight could
increase snowmelt rate and runoff into area creeks and rivers.
Will have to monitor the upper North Platte River near Saratoga,
and the Encampment River for additional increases in river level
over the next several days.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...TJT
LONG TERM...CAH
AVIATION...CAH
FIRE WEATHER...TJT
HYDROLOGY...TJT
Hazardous weather outlook, Jun 7, 3:54 AM MST, 11 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
454 AM MDT Wed Jun 7 2017

NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-118-119-
081100-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-East Platte County-Goshen County-
Central Laramie County-East Laramie County-
454 AM MDT Wed Jun 7 2017

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Scattered thunderstorms are expected to develop by early afternoon
and continue through the early evening. Some of these storms could
be severe with large hail, damaging winds and heavy rainfall.
Storms are expected to be slow moving, so there will be an
increased threat of flash flooding. Areas along and south of a
line from Alliance to Torrington to Wheatland stand the greater
chances of seeing these severe thunderstorms this afternoon and
evening.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Windy conditions are expected Friday night into Saturday where
southwest to west winds of 30 to 35 MPH with gusts to 50 MPH are
possible. An even stronger and more widespread high wind event is
possible Tuesday as an unusually strong low pressure system tracks
across Wyoming into South Dakota.

.Spotter information statement...

Spotter activation may be needed for communities along and south
of Alliance to Torrington to Wheatland after 2PM this afternoon
through early evening.

WYZ103>106-109>117-081100-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
454 AM MDT Wed Jun 7 2017

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Scattered thunderstorms are expected to develop by early afternoon
and continue into the early evening hours. Some of these storms
could be strong with dime sized hail and downburst winds to 50
MPH. Slow movement of the storms could result in localized flash
flooding threat.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Windy conditions are expected Friday night into Saturday where
southwest to west winds of 30 to 40 MPH with gusts to 60 MPH are
possible, especially in the wind prone areas. An even stronger
and more widespread high wind event is possible Tuesday as an
unusually strong low pressure system tracks across Wyoming into
South Dakota.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jun 7, 2:42 PM MST, 28 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
342 PM MDT WED JUN 7 2017

NEZ020-054-072230-
Kimball NE-Banner NE-
342 PM MDT WED JUN 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KIMBALL AND
SOUTHEASTERN BANNER COUNTIES UNTIL 430 PM MDT...

At 342 PM MDT, Doppler radar was tracking a strong thunderstorm near
Harrisburg, or 18 miles north of Kimball, moving south at 20 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of northeastern
Kimball and southeastern Banner Counties.

LAT...LON 4156 10372 4159 10359 4131 10340 4126 10380
TIME...MOT...LOC 2142Z 350DEG 18KT 4150 10367

Rubin
Local storm report, Jun 7, 2:50 PM MST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
350 PM MDT WED JUN 07 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     TSTM WND GST     3 SW SIDNEY             41.10N 103.01W
06/07/2017  E55 MPH          CHEYENNE           NE   TRAINED SPOTTER

&&

BCHAPMAN
Local storm report, Jun 7, 3:03 PM MST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
403 PM MDT WED JUN 07 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             2 NNE SIDNEY            41.16N 102.96W
06/07/2017  E0.50 INCH       CHEYENNE           NE   TRAINED SPOTTER

            MARBLE TO DIME SIZE.

&&

BCHAPMAN
Local storm report, Jun 7, 3:07 PM MST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
407 PM MDT WED JUN 07 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             1 SW SIDNEY             41.12N 102.98W
06/07/2017  E0.88 INCH       CHEYENNE           NE   TRAINED SPOTTER

            OBSERVED AT CABELAS NORTH OF I-80.

&&

MJAMSKI
Local storm report, Jun 7, 3:08 PM MST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
408 PM MDT WED JUN 07 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0407 PM     HAIL             SIDNEY                  41.13N 102.97W
06/07/2017  E1.00 INCH       CHEYENNE           NE   TRAINED SPOTTER

&&

MJAMSKI
Local storm report, Jun 7, 3:10 PM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
410 PM MDT WED JUN 07 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             SIDNEY                  41.13N 102.97W
06/07/2017  E0.25 INCH       CHEYENNE           NE   TRAINED SPOTTER

            SPOTTERS WIFE CALLED HIM TO SAY THAT SHE WAS GETTING GOLF
            BALL SIZED HAIL ON THE NORTH EDGE OF TOWN A FEW MINUTES
            PRIOR TO HIS REPORT.

&&

BCHAPMAN

The radar

The Rapid City radar (KUDX), 155 km away, was scanning. The volume nearest the first event began at 22:11 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Niobrara

When
June 7, 3:10 PM MST to 3:14 PM MST
Where
Niobrara County, 2.94 mi SSE of Redbird
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.200, -104.270

Quarter size hail covered the ground south of Redbird.

Hail, Niobrara

When
June 7, 3:45 PM MST to 3:50 PM MST
Where
Niobrara County, 10 mi SE of Redbird
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
43.138, -104.150

Quarter to half dollar size hail covered the ground southeast of Redbird.

Hail, Goshen

When
June 7, 6:47 PM MST to 6:50 PM MST
Where
Goshen County, 11 mi NNE of Torrington
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.207, -104.098

Quarter size hail was observed north of Torrington.

Hail, Goshen

When
June 7, 7:15 PM MST to 7:20 PM MST
Where
Goshen County, 2 mi ENE of Torrington
Measured
1 in hail
Reported by
Public
Coordinates
42.071, -104.144

Wind-driven quarter size hail destroyed the alfalfa crop.

Thunderstorm Wind, Goshen

When
June 7, 7:15 PM MST to 7:20 PM MST
Where
Goshen County, 2 mi ENE of Torrington
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
42.071, -104.144

Estimated wind gusts of 65 mph damaged wind equipment near the Prairie Center School.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2017Every state in 2017This day in weather historyWarnings in Wyoming, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 713666, 713667, 713676, 713677, 713678.